Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Brownsville, TX

January 26, 20095 counties in Texas

NWS Brownsville, TX issued this red flag warning at Jan 26, 2009, 5:11 AM CST for 5 counties in Texas. It took effect at Jan 26, 2009, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 2009, 5:11 AM CST (11:11 UTC)
In effect from
Jan 26, 2009, 11:00 AM CST
Expired
Jan 26, 2009, 6:00 PM CST
In force
7 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 86 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 11.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2009-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2009-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 261111
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
511 AM CST MON JAN 26 2009

...WINDY CONDITIONS WILL BRING AN ELEVATED FIRE WEATHER RISK
ACROSS EASTERN PORTIONS OF DEEP SOUTH TEXAS TODAY...

.SURFACE LOW PRESSURE ACROSS WEST TEXAS AND HIGH PRESSURE ACROSS
THE EASTERN GULF OF MEXICO WILL INCREASE THE PRESSURE GRADIENT
ACROSS THE LOWER TEXAS COAST TODAY. WINDS WILL INCREASE FROM THE
SOUTHEAST LATE THIS MORNING INTO EARLY THIS AFTERNOON AS A RESULT.

TXZ248-249-252-261215-
/O.CAN.KBRO.FW.A.0004.090126T1600Z-090127T0100Z/
ZAPATA-JIM HOGG-STARR-
511 AM CST MON JAN 26 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE
FIRE WEATHER WATCH. 

$$

TXZ250-251-253>257-261915-
/O.UPG.KBRO.FW.A.0004.090126T1600Z-090127T0100Z/
/O.NEW.KBRO.FW.W.0002.090126T1700Z-090127T0000Z/
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
511 AM CST MON JAN 26 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE COMBINATION OF DRY AND CURED FUELS AND SOUTHEAST WINDS OF 25
TO 30 MPH ARE FORECAST TO BRING A CRITICAL FIRE WEATHER RISK TO
EASTERN PORTIONS OF DEEP SOUTH TEXAS...MAINLY ALONG AND EAST OF
THE HIGHWAY 281 CORRIDOR.

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN FUELS
ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$

CASTILLO/BOGORAD
1 follow-up statement
000 
WWUS84 KBRO 261820
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1220 PM CST MON JAN 26 2009

...WINDY CONDITIONS WILL BRING AN ELEVATED FIRE WEATHER RISK
ACROSS PORTIONS OF DEEP SOUTH TEXAS TODAY AND TUESDAY...

.SURFACE LOW PRESSURE ACROSS WEST TEXAS AND HIGH PRESSURE ACROSS
THE EASTERN GULF OF MEXICO WILL INCREASE THE PRESSURE GRADIENT
ACROSS THE LOWER TEXAS COAST TODAY AND TUESDAY. 

TXZ250-251-253>257-270230-
/O.NEW.KBRO.FW.A.0005.090127T1600Z-090128T0000Z/
/O.CON.KBRO.FW.W.0002.000000T0000Z-090127T0000Z/
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
1220 PM CST MON JAN 26 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT UNTIL
6 PM CST THIS AFTERNOON. 

THE COMBINATION OF DRY AND CURED FUELS AND SOUTHEAST WINDS OF
25 TO 30 MPH ARE FORECAST TO BRING A CRITICAL FIRE WEATHER RISK
OVER PORTIONS OF DEEP SOUTH TEXAS TODAY AND TUESDAY. 

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
FORECAST TO OCCUR. THESE CONDITIONS INCLUDE SUSTAINED 20 FOOT
WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR THE COMBINATION
OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS OR MORE AND
SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN FUELS ARE NOT
CURED.  LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

$$

TXZ248-249-252-270230-
/O.NEW.KBRO.FW.A.0005.090127T1600Z-090128T0000Z/
ZAPATA-JIM HOGG-STARR-
1220 PM CST MON JAN 26 2009

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON. 

THE COMBINATION OF DRY AND CURED FUELS AND SOUTHEAST WINDS OF
25 TO 30 MPH ARE FORECAST TO BRING A CRITICAL FIRE WEATHER RISK
OVER PORTIONS OF DEEP SOUTH TEXAS ON TUESDAY.

A FIRE WEATHER WATCH MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
FORECAST TO OCCUR. THESE CONDITIONS INCLUDE SUSTAINED 20 FOOT
WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR THE COMBINATION
OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS OR MORE AND
SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN FUELS ARE NOT
CURED.  LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Jan 26, 3:38 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 26, 3:38 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
338 AM CST MON JAN 26 2009

.DISCUSSION...FORECAST CHALLENGE THIS WEEK WILL BE THE STRENGTH OF
WEDNESDAY/S COLD FRONT.

STRENGTHENING UPPER TROUGH OVER THE INTER MOUNTAIN WEST WILL SET
THE STAGE FOR BREEZY TO WINDY CONDITIONS TODAY AND TUESDAY AS THE
PRESSURE GRADIENT TIGHTENS BETWEEN HIGH PRESSURE OVER THE GULF AND
DEEPENING LOW PRESSURE OVER THE FRONT RANGE AND SOUTHERN PLAINS.
WINDS TODAY SHOULD GRADUALLY INCREASE WITH TUESDAY/S WINDS
EXPECTED TO BE STRONGER AND STARTING OFF EARLIER AS THE LOW LEVEL
JET BECOMES ESTABLISHED OVERNIGHT. WIND ADVISORIES MAY HAVE TO BE
POSTED FOR TUESDAY IF STRONGER WINDS DO DEVELOP. MAIN WIND CONCERN
TODAY AND TUESDAY WILL BE ITS AFFECT ON FIRE BEHAVIOR. WILL POST
RED FLAG WARNINGS ALONG AND EAST OF THE I 281 CORRIDOR TO COVER
THE AREAS WITH THE STRONGEST 20 FOOT WINDS. MORNING STRATUS SHOULD
BREAK UP LATER TODAY WITH TEMPERATURES CLIMBING WELL INTO 70S AND
LOWER 80S. SAME SCENARIO FOR TUESDAY.

STRONG COLD FRONT IS ANTICIPATED TO MOVE THROUGH THE CWA TUESDAY
NIGHT MOVING SOUTH OF THE RIVER PRIOR TO SUNRISE WEDNESDAY.
MIDNIGHT TEMPERATURES SHOULD BE THE HIGH FOR THE DAY WITH ONLY
SLIGHT RECOVERY POSSIBLE LATER IN THE DAY. THE ONSET OF LIGHT RAIN
AND DRIZZLE COULD HOWEVER END THE CHANCE OF ANY INCREASE OF
TEMPERATURES AND COULD HELP LOWER THEM MORE THAN WHAT THE CURRENT
FORECAST INDICATES. NAM AND GFS MODEL GUIDANCE HAS A 10 TO 15
DEGREE SPREAD IN TEMPERATURES AND WOULD BET ON LOWER NAM...THUS
THE LOWERING OF TEMPS THROUGH THE DAY. MOISTURE PROFILE DEEPENS AS
THE FRONT APPROACHES WITH AN OVERRUNNING SCENARIO TO SET UP IN
WAKE OF THE FRONT. RAIN CHANCES WERE BUMP UP TO CHANCE WITH
HIGHEST POPS IN THE EAST. CLOUDS AND COOL TEMPERATURES TO LINGER
INTO THURSDAY AS AN UPSTREAM SHORTWAVE APPROACHES. CLEARING TAKES
PLACE THURSDAY NIGHT AS THIS WAVE MOVES EAST. COOL NIGHT IN STORE
FOR THURSDAY NIGHT WITH CLEARING SKIES. HIGH PRESSURE SETTLES OVER
THE REGION FRIDAY WITH CLEAR...COOL AND DRY WEATHER. LOW
CONFIDENCE FOR NEXT WEEKEND AS RETURN FLOW IS SHOWN TO RAPIDLY
RETURN. CLOUDS AND SOME SHOWERS MAY RUIN SOME PLANS BUT THIS IS
STILL FAR OUT TO MAKE IF DEFINITE.

&&

.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE LOW
STRATUS DECK AND/OR FOG CONTINUING TO DEVELOP AND SPREAD ACROSS
MOST OF DEEP SOUTH TX EARLY THIS MORNING. CEILINGS WERE NEAR 1000FT
AT KMFE. VISIBILITIES WERE NEAR 13/4SM WITH FOG AT KHRL TO NEAR 6SM
WITH LIGHT FOG AT KBRO AND KPIL. EXPECT MVFR CONDITIONS TO LOWER TO
IFR AND LIFT CONDITIONS AS FOG AND LOW STRATUS BRING CEILINGS AND
VISIBILITIES AND LOWER BEFORE 12Z THIS MORNING. A LOW LEVEL JET AND
TIGHT PRESSURE GRADIENT ACROSS THE LOWER TX COAST SHOULD ALLOW WINDS
TO INCREASE AFTER 15Z. THE MIXING IN COMBINATION WITH DIURNAL
HEATING WILL PROVIDE MVFR CEILINGS IMPROVING TO VFR CONDITIONS BY
18Z. SOUTHEAST WINDS SHOULD DIMINISH AFTER 03Z AS WINDS AT THE
SURFACE DECOUPLE WITH THE STRONGER WINDS ALOFT WITH LOSS OF DIURNAL
HEATING.

&&

.MARINE...SEAS WERE NEAR 3 FEET WITH SOUTHEAST WINDS NEAR 14 KNOTS
AT BUOY0202 EARLY THIS MORNING. WINDS AND SEAS ARE EXPECTED TO
INCREASE TODAY AS THE PRESSURE GRADIENT INCREASES ACROSS THE COASTAL
WATERS WITH LOW PRESSURE DEVELOPING ACROSS WEST TX. WILL GO AHEAD
AND RAISE SCA FOR THE BAY WATERS AND 20-60NM OFFSHORE WATERS THIS
MORNING AND SCA FOR THE 00-20NM OFFSHORE WATERS THIS AFTERNOON. THE
PRESSURE GRADIENT SHOULD REMAIN RELATIVELY STRONG ACROSS THE WESTERN
GULF OF MEXICO TONIGHT THROUGH TUESDAY BEFORE A COLD FRONT MOVES
THROUGH THE LOWER TX COAST EARLY WEDNESDAY. WINDS SHOULD DIMINISH
TUES NIGHT BEFORE SHIFTING TO THE NORTH WEDNESDAY AND INCREASING
WEDNESDAY. SMALL CRAFT ADVISORIES WILL LIKELY BE EXTENDED OFFSHORE
TONIGHT. EXPECT SCEC CONDITIONS TUESDAY AS THE WINDS DIMINISH
SLIGHTLY. SCA WILL LIKELY BE NEEDED FOR THE ENTIRE COASTAL WATERS
WEDNESDAY IN THE WAKE OF THE FRONT. AS THE SURFACE RIDGE IN THE WAKE
OF THE FRONT MOVES EASTWARD WED NIGHT...ANOTHER RIDGE BUILDS INTO
SOUTH TX THURSDAY PROVIDING AN INCREASE IN THE PRESSURE GRADIENT
ACROSS THE WESTERN GULF THURSDAY. MODERATE TO STRONG NORTHEAST WINDS
WILL PREVAIL THURSDAY AND DIMINISH SLIGHTLY FRIDAY BUT WILL KEEP
SEAS HIGH WITH THE DURATION OF THE NORTHEAST FETCH. SMALL CRAFT
ADVISORIES WILL LIKELY BE NEEDED THURSDAY AND FRIDAY FOR WINDS
AND/OR SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  67  81  59 /   0   0   0  40
BROWNSVILLE          79  67  82  57 /   0   0   0  40
HARLINGEN            82  66  84  52 /   0   0   0  40
MCALLEN              82  65  85  52 /   0   0   0  30
RIO GRANDE CITY      84  64  85  52 /   0   0   0  20
SOUTH PADRE ISLAND   76  66  77  59 /   0   0   0  40

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR TXZ250-251-253>257.

GM...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR GMZ130-132-135.

     SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR GMZ170-175.

     SMALL CRAFT ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     GMZ150-155.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

59/61
Hazardous weather outlook, Jan 25, 3:21 PM CST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
321 PM CST SUN JAN 25 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-261200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
321 PM CST SUN JAN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS
FROM 10 AM CST TO 7 PM CST MONDAY. THE FIRE WEATHER WATCH MAY BE
UPGRADED TO A RED FLAG WARNING. ANOTHER FIRE WEATHER WATCH OR RED
FLAG WARNING MAY BE NEEDED TUESDAY DUE TO EXPECTED STRONG WINDS
THAT DAY. A SMALL CRAFT ADVISORY MAY BE NEEDED ALONG THE LOWER
TEXAS COAST MONDAY THROUGH SATURDAY DUE TO STRONG WINDS AND ROUGH
SEAS AHEAD OF...AND BEHIND...A COLD FRONT AND A REINFORCING SURGE
OF COLD AIR. A MODERATE TO HIGH RISK OF RIP CURRENTS AT THE
BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA WILL ACCOMPANY THE
HIGHER WINDS AND SEAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 3:28 AM CSTSmall Craft AdvisoryBRO21 hr
Jan 26, 11:04 AM CSTWind AdvisoryBROBrooks, Cameron, Hidalgo, Kenedy, Willacy7 hr
Jan 26, 12:20 PM CSTFire Weather WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more16 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.